Alert archive / Florida / Special Marine Warnings in 2021
Special Marine Warning 87, NWS Key West, FL
NWS Key West, FL issued this special marine warning at Jun 29, 2021, 5:17 PM EDT. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 29, 2021, 5:17 PM EDT (21:17 UTC)
- Expired
- Jun 29, 2021, 5:45 PM EDT
- In force
- 28 min
- Issued by
- NWS Key West, FL
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Miami radar (KAMX), 73 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 9.3 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2519 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 679 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- -24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
543
WHUS52 KKEY 292117
SMWKEY
GMZ052-072-292145-
/O.NEW.KKEY.MA.W.0087.210629T2117Z-210629T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
517 PM EDT Tue Jun 29 2021
The National Weather Service in Key West has issued a
* Special Marine Warning for...
Straits of Florida from Ocean Reef to Craig Key out 60 nm...
* Until 545 PM EDT.
* At 517 PM EDT, a strong thunderstorm was located 16 nm southeast of
Carysfort Reef Light, moving northwest at 15 knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...National Weather Service Meteorologist.
IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher
waves, frequent lightning, and heavy downpours.
* The strong thunderstorm will remain over mainly open waters.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for wind gusts in excess of 34 knots, steep and fast-building
seas, frequent lightning, and blinding downpours. Stay low or go
below, and make sure all on board are wearing life jackets.
&&
LAT...LON 2494 7996 2509 8024 2523 8011 2513 7995
2503 7987
TIME...MOT...LOC 2117Z 130DEG 15KT 2506 7996
HAIL...0.00IN
WIND...>34KTS
$$
Devanas1 follow-up statement
753
FZUS72 KKEY 292136
MWSKEY
Marine Weather Statement
National Weather Service Key West FL
536 PM EDT Tue Jun 29 2021
GMZ052-072-292146-
/O.EXP.KKEY.MA.W.0087.000000T0000Z-210629T2145Z/
536 PM EDT Tue Jun 29 2021
...THE SPECIAL MARINE WARNING WILL EXPIRE AT 545 PM EDT...
The affected areas were...
Straits of Florida from Ocean Reef to Craig Key out 60 nm...
The thunderstorm has weakened and no longer poses a significant
threat to boaters.
LAT...LON 2494 7996 2509 8024 2523 8011 2513 7995
2503 7987
TIME...MOT...LOC 2136Z 130DEG 15KT 2511 8002
$$
DevanasWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Jun 29, 3:09 PM EDT, 2 hours 8 minutes earlier.
Area forecast discussion, Jun 29, 3:09 PM EDT, 2 hours 8 minutes before
Area Forecast Discussion National Weather Service Key West FL 309 PM EDT Tue Jun 29 2021 .DISCUSSION... KBYX is currently detecting a large cluster of showers and thunderstorms in the offshore Gulf waters just northeast of the Dry Tortugas. Aside, from that, all other activity has diminished and a quiet evening looks to be on tap for the Florida Keys as the atmosphere recharges itself after being worked over from earlier convection. Temperatures have remained in the lower to mid 80s thanks to the abundant cloud cover from the shower and thunderstorms that moved through the area throughout the day. High pressure is currently anchored in the western Atlantic and is supporting gentle to moderate east to southeast breezes across the coastal waters. Marine observation platforms are currently reporting near 10 knots in the nearshore waters. Higher than normal rain chances will continue through Thursday. The Keys are currently under the influence of a few upper-level troughs, which is keeping any ridging from protruding into our area. Forecast soundings show above average moisture lingering through the end of the week, with little inhibition and ample fuel. This environment will allow showers to flourish. A similar pattern of a few hours of active weather followed by a few quiet hours is expected to continue through the next day or two. While rain may not be continuous over throughout the whole day, measurable rainfall is expected across most of the island chain. The aforementioned surface high in the western Atlantic will slowly shift to the southeast, allowing the gradient to relax across the Florida Keys. This will allow breezes to slacken to primarily gentle Wednesday night through a majority of the weekend. Ridging will start to build back in by the end of the week, causing us to lose any synoptic scale lift. The main driver of convection will return to mesoscale processes, so have trended rain chances downwards to near climatology starting on Thursday night. Drier air looks like it will make a re-entrance by the end of the weekend. Ridging will continue to build into the area, allowing winds to increase on Sunday night and rain chances to remain near normal in the extended forecast. && .MARINE... There are no watches, warnings, or advisories currently in effect for the coastal waters of the Florida Keys. From synopsis, High pressure centered over the western North Atlantic will maintain moderate east to southeast breezes through tonight, with breezes slowly decreasing tomorrow. Breezes will diminish further tomorrow night, then light to gentle southeast breezes will prevail from Thursday through Sunday afternoon. Above normal rain and thunderstorm chances will continue through Thursday. Winds and seas will be higher in and near showers and thunderstorms. Winds will increase on Sunday night as a ridge builds back into the region. && .AVIATION... VFR conditions will prevail at both island terminals through 18z Wednesday afternoon. After a lull in shower and thunderstorms for much of this evening, expecting additional convection to fire for the overnight and morning hours. This will result in bouts of MVFR ceilings, IFR visibilities, and wind gusts near 25 knots. Confidence in convective activity continues to be high enough to mention VCSH throughout the entire TAF period. Specific timing and impacts will be reserved for future TAF amendments and TEMPOs. && .CLIMATE... On this day in 1966, the daily record cold high temperature of 81F was recorded in Key West. Temperature records date back to 1872. && .KEY WATCHES/WARNINGS/ADVISORIES... FL...None. GM...None. && Public/Marine/Fire...NB Aviation/Nowcasts....BT Data Acquisition.....JAM Visit us on the web at weather.gov/key Follow us on Facebook and Twitter at: www.facebook.com/nwskeywest www.twitter.com/nwskeywest
Hazardous weather outlook, Jun 29, 4:28 AM EDT, 12 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 428 AM EDT Tue Jun 29 2021 FLZ076>078-GMZ031>035-042>044-052>055-072>075-301000- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 428 AM EDT Tue Jun 29 2021 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms are expected today and tonight. The primary thunderstorm hazards will be lightning strikes and locally gusty winds. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Scattered thunderstorms are expected Wednesday, with isolated thunderstorms possible from Wednesday night through Monday. The primary thunderstorm hazards will be lightning strikes and locally gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Jun 29, 12:02 PM EDT, 5 hours 15 minutes before
Special Weather Statement
National Weather Service Key West FL
1202 PM EDT Tue Jun 29 2021
FLZ078-291630-
Monroe Lower Keys FL-
1202 PM EDT Tue Jun 29 2021
...SIGNIFICANT WEATHER ADVISORY FOR LOWER KEYS IN MONROE COUNTY UNTIL
1230 PM EDT...
At 1201 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Little Palm Island Resort, or 9 miles south of
Spanish Harbor Channel Bridge, moving northwest at 25 mph.
Winds in excess of 45 mph will be possible with this storm.
Locations impacted include...
Boca Chica, Big Coppitt Key, Niles Channel Bridge, Saddlebunch Keys,
Geiger Key, Shark Key, Upper Sugarloaf Key, Little Palm Island
Resort, Bay Point and Summerland Key.
This includes US 1 between mile markers 8 and 27.
LAT...LON 2460 8174 2473 8157 2462 8131 2459 8139
2461 8143 2458 8146 2460 8151 2455 8164
TIME...MOT...LOC 1601Z 108DEG 23KT 2451 8133
BTLocal storm report, Jun 29, 1:44 PM EDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
144 PM EDT TUE JUN 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1252 PM MARINE TSTM WIND 5 WSW BOCA CHICA CHANNE 24.55N 81.79W
06/29/2021 E39 MPH LOWER KEYS IN MONR FL OFFICIAL NWS OBS
A SOUTH-SOUTHEAST WIND GUST OF 34 KTS, OR 39 MPH, WAS
RECORDED BY THE FLORIDA KEYS NWS RSOIS AT 1252 PM EDT.
&&
KRThe office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 3:18 AM EDT | Special Marine Warning | KEY | 42 min | |
| Jun 29, 3:39 AM EDT | Special Marine Warning | KEY | 32 min | |
| Jun 29, 3:53 AM EDT | Special Marine Warning | KEY | 52 min | |
| Jun 29, 4:00 AM EDT | Special Marine Warning | KEY | 23 min | |
| Jun 29, 4:10 AM EDT | Special Marine Warning | KEY | 50 min | |
| Jun 29, 4:25 AM EDT | Special Marine Warning | KEY | 50 min | |
| Jun 29, 4:53 AM EDT | Special Marine Warning | KEY | 37 min | |
| Jun 29, 11:33 AM EDT | Special Marine Warning | KEY | 57 min | |
| Jun 29, 11:45 AM EDT | Special Marine Warning | KEY | 49 min | |
| Jun 29, 12:02 PM EDT | Special Weather Statement | KEY | 28 min | |
| Jun 29, 12:23 PM EDT | Special Marine Warning | KEY | 52 min | |
| Jun 29, 12:47 PM EDT | Special Marine Warning | KEY | 58 min |
Nearby
Special Marine Warnings in Florida, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.